Try it
ENT · Pharynx and tonsils: agranulocytic angina
Sample itemA woman on long-term carbimazole develops fever and a severe sore throat. The tonsils and pharynx show grey-black necrotic ulcers with very little surrounding redness. What is the most important immediate step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Stop the drug and send a full blood count with differential
Necrotic pharyngeal ulceration with minimal inflammatory response in a patient on an antithyroid drug suggests agranulocytic angina from drug-induced neutropenia. The offending drug must be stopped and the neutrophil count checked, with broad-spectrum antibiotics and specialist support if neutropenic.
Option by option
A. Plan urgent tonsillectomy under general anaesthesia
Surgery on a neutropenic septic patient is unsafe and does not treat the cause.
B. Take a throat swab and give oral penicillin alone
Oral penicillin alone is inadequate if the patient is neutropenic and the drug is continued.
C. Start high-dose oral corticosteroids
Steroids do not restore neutrophils and may worsen infection.
D. Stop the drug and send a full blood count with differential (correct)
Correct. Suspected drug-induced agranulocytosis needs the drug withdrawn and a differential count.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More ENT questions
- AudiologyIn a tuning fork test, Rinne is negative (bone conduction louder than air conduction) in…
- EarWhich type of chronic suppurative otitis media is considered 'unsafe'?
- LarynxIn singers, vocal nodules typically occur at:
- Vestibular disordersA patient has recurrent attacks of vertigo lasting hours, with fluctuating low-frequency…